Advertisement

Chinese Annals of Mathematics, Series B

, Volume 36, Issue 5, pp 777–802 | Cite as

The Moser-Trudinger-Onofri inequality

  • Jean DolbeaultEmail author
  • Maria J. Esteban
  • Gaspard Jankowiak
Article

Abstract

This paper is devoted to results on the Moser-Trudinger-Onofri inequality, or the Onofri inequality for brevity. In dimension two this inequality plays a role similar to that of the Sobolev inequality in higher dimensions. After justifying this statement by recovering the Onofri inequality through various limiting procedures and after reviewing some known results, the authors state several elementary remarks.

Various new results are also proved in this paper. A proof of the inequality is given by using mass transportation methods (in the radial case), consistently with similar results for Sobolev inequalities. The authors investigate how duality can be used to improve the Onofri inequality, in connection with the logarithmic Hardy-Littlewood-Sobolev inequality. In the framework of fast diffusion equations, it is established that the inequality is an entropy-entropy production inequality, which provides an integral remainder term. Finally, a proof of the inequality based on rigidity methods is given and a related nonlinear flow is introduced.

Keywords

Moser-Trudinger-Onofri inequality Duality Mass transportation Fast diffusion equation Rigidity 

2000 MR Subject Classification

26D10 46E35 35K55 58J60 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Adachi, S. and Tanaka, K., Trudinger type inequalities in RNand their best exponents, Proc. Amer. Math. Soc., 128(7), 2000, 2051–2057. DOI: 10.1090/S0002-9939-99-05180-1MathSciNetCrossRefzbMATHGoogle Scholar
  2. [2]
    Arnold, A., Markowich, P., Toscani, G. and Unterreiter, A., On convex Sobolev inequalities and the rate of convergence to equilibrium for Fokker-Planck type equations, Comm. Partial Differential Equations, 26(1–2), 2001, 43–100.MathSciNetCrossRefzbMATHGoogle Scholar
  3. [3]
    Aubin, T., Problèmes isopérimétriques et espaces de Sobolev, J. Differential Geometry, 11(4), 1976, 573–598.MathSciNetzbMATHGoogle Scholar
  4. [4]
    Aubin, T., Meilleures constantes dans le théorème d’inclusion de Sobolev et un théorème de Fredholm non linéaire pour la transformation conforme de la courbure scalaire, J. Funct. Anal., 32(2), 1979, 148–174. DOI: 10.1016/0022-1236(79)90052-1MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    Baernstein, A. II, A unified approach to symmetrization, Partial Differential Equations of Elliptic Type, Cortona, 1992; Sympos. Math., XXXV, Cambridge Univ. Press, Cambridge, 1994, 4,7–91.Google Scholar
  6. [6]
    Baernstein, A. II and Taylor, B. A., Spherical rearrangements, subharmonic functions, and *-functions in n-space, Duke Math. J., 43(2), 1976, 245–268.MathSciNetCrossRefzbMATHGoogle Scholar
  7. [7]
    Bakry, D. and émery, M., Hypercontractivité de semi-groupes de diffusion, C. R. Acad. Sci. Paris Sér. I Math., 299(15), 1984, 775–778.zbMATHGoogle Scholar
  8. [8]
    Beckner, W., Sharp Sobolev inequalities on the sphere and the Moser-Trudinger inequality, Ann. of Math. (2), 138(1), 1993, 213–242. DOI: 10.2307/2946638MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    Bentaleb, A., Inégalité de Sobolev pour l’opérateur ultrasphérique, C. R. Acad. Sci. Paris Sér. I Math., 317(2), 1993, 187–190.MathSciNetzbMATHGoogle Scholar
  10. [10]
    Bidaut-Véron, M.-F. and Véron, L., Nonlinear elliptic equations on compact Riemannian manifolds and asymptotics of Emden equations, Invent. Math., 106(3), 1991, 489–539. DOI: 10.1007/BF01243922MathSciNetCrossRefzbMATHGoogle Scholar
  11. [11]
    Blanchet, A., Carlen, E. A. and Carrillo, J. A., Functional inequalities, thick tails and asymptotics for the critical mass Patlak-Keller-Segel model, J. Funct. Anal., 262(5), 2012, 2142–2230. DOI: 10.10 16/j.jfa.2011.12.012MathSciNetCrossRefzbMATHGoogle Scholar
  12. [12]
    Bliss, G., An integral inequality, Journal of the London Mathematical Society, 1(1), 1930, 40.MathSciNetCrossRefGoogle Scholar
  13. [13]
    Branson, T., Fontana, L. and Morpurgo, C., Moser-Trudinger and Beckner-Onofris inequalities on the CRsphere, Annals of Mathematics, 177, 2013, 1–52.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [14]
    Brothers, J. E. and Ziemer, W. P., Minimal rearrangements of Sobolev functions, J. Reine Angew. Math., 384, 1988, 153–179.MathSciNetzbMATHGoogle Scholar
  15. [15]
    Caffarelli, L., Kohn, R. and Nirenberg, L., First order interpolation inequalities with weights, Compositio Math., 53(3), 1984, 259–275.MathSciNetzbMATHGoogle Scholar
  16. [16]
    Calvez, V. and Corrias, L., The parabolic-parabolic Keller-Segel model in ℝ2, Commun. Math. Sci., 6(2), 2008, 417–447.MathSciNetCrossRefzbMATHGoogle Scholar
  17. [17]
    Carlen, E. A., Carrillo, J. A. and Loss, M., Hardy-Littlewood-Sobolev inequalities via fast diffusion flows, Proc. Natl. Acad. Sci. USA, 107(46), 2010, 19696–19701. DOI: 10.1073/pnas.1008323107MathSciNetCrossRefzbMATHGoogle Scholar
  18. [18]
    Carlen, E. A. and Figalli, A., Stability for a GNS inequality and the log-HLS inequality, with application to the critical mass Keller-Segel equation, Duke Math. J., 162(3), 2013, 579–625. DOI: 10.1215/00127094-2019931MathSciNetCrossRefzbMATHGoogle Scholar
  19. [19]
    Carlen, E. A. and Loss, M., Competing symmetries, the logarithmic HLS inequality and Onofri’s inequality on S;n, Geom. Funct. Anal., 2(1), 1992, 9,0–104. DOI: 10.1007/BF01895706MathSciNetCrossRefzbMATHGoogle Scholar
  20. [20]
    Carleson, L. and Chang, S. Y. A., On the existence of an extremal function for an inequality of J. Moser, Bull. Sci. Math. (2), 110(2), 1986, 113–127.MathSciNetzbMATHGoogle Scholar
  21. [21]
    Carrillo, J. A., Jüngel, A., Markowich, P. A., et al., Entropy dissipation methods for degenerate parabolic problems and generalized Sobolev inequalities, Monatsh. Math., 133(1), 2001, 1–82. DOI: 10.10 07/s006050170032MathSciNetCrossRefzbMATHGoogle Scholar
  22. [22]
    Carrillo, J. A. and Toscani, G., Asymptotic L1-decay of solutions of the porous medium equation to self-similarity, Indiana Univ. Math. J., 49(1), 2000, 113–142. DOI: 10.1512/iumj.2000.49.1756MathSciNetCrossRefzbMATHGoogle Scholar
  23. [23]
    Chang, S. Y. A., Extremal functions in a sharp form of Sobolev inequality, Proceedings of the International Congress of Mathematicians, Vol. 1–2, Berkeley, Calif., 1986; A. M. S., Providence, RI, 1987, 715–723.Google Scholar
  24. [24]
    Chang, S. Y. A. and Yang, P. C., Prescribing Gaussian curvature on S 2, Acta Math., 159(3–4), 1987, 215–259. DOI: 10.1007/BF02392560MathSciNetCrossRefzbMATHGoogle Scholar
  25. [25]
    Chang, S. Y. A. and Yang, P. C., Conformal deformation of metrics on S 2, J. Differential Geom., 27(2), 1988, 259–296.MathSciNetzbMATHGoogle Scholar
  26. [26]
    Chang, S. Y. A. and Yang, P. C., The inequality of Moser and Trudinger and applications to conformal geometry, dedicated to the memory of Jürgen K. Moser), Comm. Pure Appl. Math., 56(8), 2003, 1135–1150. DOI: 10.1002/cpa.3029MathSciNetCrossRefzbMATHGoogle Scholar
  27. [27]
    Cordero-Erausquin, D., Nazaret, B. and Villani, C., A mass-transportation approach to sharp Sobolev and Gagliardo-Nirenberg inequalities, Adv. Math., 182(2), 2004, 307–332. DOI: 10.1016/S0001-8708(03)00080-XMathSciNetCrossRefzbMATHGoogle Scholar
  28. [28]
    Del Pino, M. and Dolbeault, J., Best constants for Gagliardo-Nirenberg inequalities and applications to nonlinear diffusions, J. Math. Pures Appl. (9), 81(9), 2002, 847–875. DOI: 10.1016/S0021-7824(02)01266-7MathSciNetCrossRefzbMATHGoogle Scholar
  29. [29]
    Del Pino, M. and Dolbeault, J., The Euclidean Onofri inequality in higher dimensions, Int. Math. Res. Not. IMRN, 15, 2013, 360, –3611.MathSciNetGoogle Scholar
  30. [30]
    Dolbeault, J., Sobolev and Hardy-Littlewood-Sobolev inequalities: Duality and fast diffusion, Math. Res. Lett., 18(6), 2011, 1037–1050.MathSciNetCrossRefzbMATHGoogle Scholar
  31. [31]
    Dolbeault, J., Esteban, M. J., Kowalczyk, M. and Loss, M., Sharp interpolation inequalities on the sphere: New methods and consequences, Chin. Ann. Math., 34B(1), 2013, 99–112.MathSciNetCrossRefzbMATHGoogle Scholar
  32. [32]
    Dolbeault, J., Esteban, M. J., Kowalczyk, M. and Loss, M., Improved interpolation inequalities on the sphere, Discrete and Continuous Dynamical Systems Series S (DCDS-S), 7(4), 2014, 695–724.MathSciNetCrossRefzbMATHGoogle Scholar
  33. [33]
    Dolbeault, J., Esteban, M. J. and Laptev, A., Spectral estimates on the sphere, Analysis PDE, 7(2), 2014, 435–460.MathSciNetCrossRefzbMATHGoogle Scholar
  34. [34]
    Dolbeault, J., Esteban, M. J., Laptev, A. and Loss, M., One-dimensional Gagliardo-Nirenberg-Sobolev inequalities: Remarks on duality and flows, Journal of the London Mathematical Society, 90(2), 2014, 525–550.MathSciNetCrossRefzbMATHGoogle Scholar
  35. [35]
    Dolbeault, J., Esteban, M. J., Laptev, A. and Loss, M., Spectral properties of Schrödinger operators on compact manifolds: Rigidity, flows, interpolation and spectral estimates, Comptes Rendus Mathématique, 351(1, 1–12), 2013, 437–440.MathSciNetCrossRefzbMATHGoogle Scholar
  36. [36]
    Dolbeault, J., Esteban, M. J. and Loss, M., Nonlinear flows and rigidity results on compact manifolds, J. Funct. Anal., 267(5), 2014, 1338–1363.MathSciNetCrossRefzbMATHGoogle Scholar
  37. [37]
    Dolbeault, J., Esteban, M. J. and Tarantello, G., The role of Onofri type inequalities in the symmetry properties of extremals for Caffarelli-Kohn-Nirenberg inequalities, in two space dimensions, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5), 7(2), 2008, 313–341.MathSciNetzbMATHGoogle Scholar
  38. [38]
    Dolbeault, J., Esteban, M. J. and Tarantello, G., Multiplicity results for the assigned Gauss curvature problem in ℝ2, Nonlinear Anal., 70(8), 2009, 2870–2881. DOI: 10.1016/j.na.2008.12.040MathSciNetCrossRefzbMATHGoogle Scholar
  39. [39]
    Dolbeault, J. and Jankowiak, G., Sobolev and Hardy-Littlewood-Sobolev inequalities, J. Differential Equations, 257(6), 2014, 1689–1720.MathSciNetCrossRefzbMATHGoogle Scholar
  40. [40]
    Dolbeault, J. and Toscani, G., Improved interpolation inequalities, relative entropy and fast diffusion equations, Ann. Inst. H. Poincaré Anal. Non Linéaire, 30(5), 2013, 917–934. DOI: 10.1016/j.ani hpc.2012.12.004MathSciNetCrossRefzbMATHGoogle Scholar
  41. [41]
    Flucher, M., Extremal functions for the Trudinger-Moser inequality in 2 dimensions, Comment. Math. Helv., 67(3), 1992, 47, 1–497. DOI:10.1007/BF02566514MathSciNetCrossRefzbMATHGoogle Scholar
  42. [42]
    Fontenas, É., Sur les constantes de Sobolev des variétés Riemanniennes compactes et les fonctions extrémales des sphères, Bull. Sci. Math., 121(2), 1997, 71–96.MathSciNetzbMATHGoogle Scholar
  43. [43]
    Fontenas, É., Sur les minorations des constantes de Sobolev et de Sobolev logarithmiques pour les opérateurs de Jacobi et de Laguerre, Séminaire de Probabilités, XXXII, Lecture Notes in Math., Vol. 1686, Springer-Verlag, Berlin, 1998, 1, 4–29. DOI: 10.1007/BFb0101747MathSciNetGoogle Scholar
  44. [44]
    Gajewski, H. and Zacharias, K., Global behaviour of a reaction-diffusion system modelling chemotaxis, Math. Nachr., 195, 1998, 77–114. DOI: 10.1002/mana.19981950106MathSciNetCrossRefzbMATHGoogle Scholar
  45. [45]
    Ghigi, A., On the Moser-Onofri and Prékopa-Leindler inequalities, Collect. Math., 56(2), 2005, 143–156.MathSciNetzbMATHGoogle Scholar
  46. [46]
    Ghoussoub, N. and Lin, C.-S., On the best constant in the Moser-Onofri-Aubin inequality, Comm. Math. Phys., 298(3), 2010, 869–878. DOI: 10.1007/s00220-010-1079-7MathSciNetCrossRefzbMATHGoogle Scholar
  47. [47]
    Ghoussoub, N. and Moradifam, A., Functional inequalities: New perspectives and new applications, Mathematical Surveys and Monographs, Vol. 187, A. M. S., Providence, RI, 2013. ISBN 978-0-8218-9152-0Google Scholar
  48. [48]
    Gidas, B. and Spruck, J., Global and local behavior of positive solutions of nonlinear elliptic equations, Comm. Pure Appl. Math., 34(4), 1981, 525–598. DOI: 10.1002/cpa.3160340406MathSciNetCrossRefzbMATHGoogle Scholar
  49. [49]
    Hersch, J., Quatre propriétés isopérimétriques de membranes sphériques homogènes, C. R. Acad. Sci. Paris Sér. A–B, 270, 1970, A1645–A1648.MathSciNetGoogle Scholar
  50. [50]
    Hong, C. W., A best constant and the Gaussian curvature, Proc. Amer. Math. Soc., 97(4), 1986, 737–747. DOI: 10.2307/2045939MathSciNetCrossRefzbMATHGoogle Scholar
  51. [51]
    Kawohl, B., Rearrangements and convexity of level sets in PDE, Lecture Notes in Math., Vol. 1150, Springer-Verlag, Berlin, 1985. ISBN 3-540-15693-3Google Scholar
  52. [52]
    Lam, N. and Lu, G., A new approach to sharp Moser-Trudinger and Adams type inequalities: A rearrangement-free argument, J. Differential Equations, 255(3), 2013, 298–325. DOI: 10.1016/j.jde. 2013.04.005MathSciNetCrossRefzbMATHGoogle Scholar
  53. [53]
    DIFaddLieb, E. H., Sharp constants in the Hardy-Littlewood-Sobolev and related inequalities, Ann. of Math. (2), 118(2), 1983, 349–374. DOI: 10.2307/2007032MathSciNetCrossRefGoogle Scholar
  54. [54]
    Lieb, E. H. and Loss, M., Analysis, Graduate Studies in Mathematics, Vol. 14, 2nd edition, A. M. S., Providence, RI,2001. ISBN 0-8218-2783-9Google Scholar
  55. [55]
    McCann, R. J., Existence and uniqueness of monotone measure-preserving maps, Duke Math. J., 80(2), 1995, 309–323. DOI: 10.1215/S0012-7094-95-08013-2MathSciNetCrossRefzbMATHGoogle Scholar
  56. [56]
    McCann, R. J., A convexity principle for interacting gases, Adv. Math., 128(1), 1997, 153–179. DOI: 10.1006/aima.1997.1634MathSciNetCrossRefzbMATHGoogle Scholar
  57. [57]
    DIFadd McLeod, J. B. and Peletier, L. A., Observations on Moser’s inequality, Arch. Rational Mech. Anal., 106(3), 1989, 261–285. DOI: 10.1007/BF00281216MathSciNetCrossRefGoogle Scholar
  58. [58]
    Moser, J., A sharp form of an inequality by N. Trudinger, Indiana Univ. Math. J., 20, 107, 7–1092, 1970–1971.Google Scholar
  59. [59]
    Newman, W. I., A Lyapunov functional for the evolution of solutions to the porous medium equation to self-similarity I, J.Math. Phys., 25(10), 1984, 3120–3123.MathSciNetCrossRefzbMATHGoogle Scholar
  60. [60]
    Okikiolu, K., Extremals for logarithmic Hardy-Littlewood-Sobolev inequalities on compact manifolds, Geom. Funct. Anal., 17(5), 2008, 1655–1684. DOI: 10.1007/s00039-007-0636-5MathSciNetCrossRefzbMATHGoogle Scholar
  61. [61]
    Onofri, E., On the positivity of the effective action in a theory of random surfaces, Comm. Math. Phys., 86(3), 1982, 321–326.MathSciNetCrossRefzbMATHGoogle Scholar
  62. [62]
    Osgood, B., Phillips, R. and Sarnak, P., Extremals of determinants of Laplacians, J. Funct. Anal., 80(1), 1988, 14,8–211. DOI: 10.1016/0022-1236(88)90070-5MathSciNetCrossRefzbMATHGoogle Scholar
  63. [63]
    Ralston, J., A Lyapunov functional for the evolution of solutions to the porous medium equation to selfsimilarity II, J. Math. Phys., 25(10), 1984, 3124–3127.MathSciNetCrossRefzbMATHGoogle Scholar
  64. [64]
    Rosen, G., Minimum value for c in the Sobolev inequality ∥ϕ 3∥ ≤ c ∥▽ϕ3, SIAM J. Appl. Math., 21, 1971, 30–32.Google Scholar
  65. [65]
    Rubinstein, Y. A., On energy functionals, Kähler-Einstein metrics, and the Moser-Trudinger-Onofri neighborhood, J. Funct. Anal., 255(9), 2008, 2641–2660. DOI: 10.1016/j.jfa.2007.10.009MathSciNetCrossRefzbMATHGoogle Scholar
  66. [66]
    Rubinstein, Y. A., Some discretizations of geometric evolution equations and the Ricci iteration on the space of Kähler metrics, Adv. Math., 218(5), 2008, 1526–1565. DOI: 10.1016/j.aim.2008.03.017MathSciNetCrossRefzbMATHGoogle Scholar
  67. [67]
    Talenti, G., Best constant in Sobolev inequality, Ann. Mat. Pura Appl. (4), 110, 1976, 353–372.MathSciNetCrossRefzbMATHGoogle Scholar
  68. [68]
    Trudinger, N., On imbeddings into orlicz spaces and some applications, Indiana Univ. Math. J., 17, 1968, 473–483.MathSciNetCrossRefGoogle Scholar
  69. [69]
    Villani, C., Optimal transport, old and new, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], Vol. 338, Springer-Verlag, Berlin, 2009. ISBN 978-3-540-71049-3. DOI: 10.1007/978-3-540-71050-9Google Scholar

Copyright information

© Fudan University and Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  • Jean Dolbeault
    • 1
    Email author
  • Maria J. Esteban
    • 1
  • Gaspard Jankowiak
    • 1
  1. 1.Ceremade, CNRS UMR 7534 and Université Paris-DauphineParis Cédex 16France

Personalised recommendations